Wisconsin, 2010

Drought in Wisconsin, August 1 to 24, 2010

August 1 to 24, 2010 · NWS GRB · 4 events in 4 counties and zones

Much above normal rainfall across parts of northeast Wisconsin during the first few weeks of August helped bring an end to the moderate drought (D2) conditions that began in that area in April 2010.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Much above normal rainfall across parts of northeast Wisconsin during the first few weeks of August helped bring an end to the moderate drought (D2) conditions that began in that area in April 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 8:53 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 31, 8:53 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
953 PM CDT SAT JUL 31 2010

.UPDATE...A BIT OF A CHALLENGE WITH AN ISSUANCE OF A DENSE FOG
ADVISORY HEADLINE FOR TONIGHT. MOIST LOW LEVELS WITH LIGHT WINDS
PROVIDE DECENT POTENTIAL FOR DENSE FOG DEVELOPMENT TONIGHT.
QUESTION IS HOW WIDESPREAD THE FOG WILL BE. SAT IMAGERY SHOWS CI
DEBRIS FROM CONVECTION OVER MN ALREADY AT THE MN/WI BORDER AT 9 PM
SATURDAY EVENING WITH PATCHY CLOUDS AND DISSIPATING ISOLD SHOWERS
OVER THE AREA SATURDAY EVENING. ALREADY HAVE DENSE FOG WORDING IN
THE ZONE FOR TONIGHT AND WOULD NORMALLY LIKE TO SEE A BIT MORE FOG
DEVELOPMENT BEFORE AN ISSUANCE. NORTHEAST WI ALSO HAS A BIT MORE
PATCHY CLOUDS AROUND THIS EVENING VS PARTS OF SRN AND WRN WHERE
SKIES ARE CLEAR. DUE TO THESE ISSUES...UNFORTUNATELY CANNOT ISSUE
A HEADLINE BEFORE THE 10 PM NEWS...BUT A HEADLINE IS STILL POSSIBLE
LATER TONIGHT.

TDH
&&

.PREV DISCUSSION...ISSUED AT 246 PM CDT SAT JUL 31 2010...

SHORT TERM...TONIGHT AND SUNDAY.

LATEST RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW A WEAK SURFACE
TROUGH EXTENDING NORTH FROM A SURFACE LOW OVER NORTHERN ILLINOIS.
ALONG THE CONVERGENT AXIS OF THE TROUGH...SCT SHOWERS AND DRIZZLE
REPORTS ARE WANING...WHILE VSBYS OVER THE FOX VALLEY AND LAKE
MICHIGAN SHORELINE HAVE IMPROVED GREATER THAN 6SM EXCEPT FOR
MANITOWOC.  ADDITIONAL SHOWERS HAVE DEVELOPED OVER FAR NORTHERN
WISCONSIN WHERE THERE IS ADDED CONVERGENCE VIA LAKE BREEZE
INTERACTION.  DESPITE SHORTWAVE TROUGHING ALOFT AND THE SURFACE
TROUGH PASSING TO THE EAST...A VERY MOIST AIRMASS REMAINS IN PLACE
ACROSS THE AREA.  AS SKIES CLEAR TONIGHT...FOG POTENTIAL IS THE MAIN
FORECAST CONCERN IN THE VERY SHORT TERM.

TONIGHT...SHORTWAVE TROUGHING IN THE MID-LEVELS WILL DEPART TO THE EAST
THIS EVENING...BUT BROAD AND WEAK SURFACE TROUGHING WILL REMAIN OVER
THE CENTRAL GREAT LAKES.  SCT SHOWERS MAY PERSIST INTO THE EVENING
OVER FAR NE WISCONSIN...BEFORE DISSIPATING WITH LOSS OF DIURNAL
INSTABILITY.  OTHERWISE...THE TREND WILL BE FOR SLOWLY DECREASING
CLOUDS FROM WEST TO EAST.  AS SKIES CLEAR...STATISTICAL GUIDANCE AND
UPSTREAM OBS WILL SUPPORT AREAS OF FOG...LOCALLY DENSE...AS THE BL
WILL STAY VERY MOIST.  THIS IS ALREADY WELL HANDLED IN THE GRIDS AND
LEFT UNCHANGED.  A DENSE FOG ADVISORY MAY VERY WELL BE NEEDED...BUT
WILL NOT HAND TIE THE EVENING CREW WITH ANY HEADLINE.  DENSE FOG IS
ALREADY IN THE FORECAST BESIDES...AND THE RESPONSE WILL HARDLY CHANGE
IF A HEADLINE IS ISSUED FOR THIS FORECAST.  INSTEAD...WILL ISSUE AN
SPS TO HEIGHTEN AWARENESS FOR TONIGHT.

SUNDAY...DENSE FOG WILL BURN OFF BY MID-MORNING...AND EVENTUALLY
TURN INTO A CU FIELD AS UPSTREAM OBS OVER MINNESOTA SUGGEST.  UPPER
LEVEL JET ENERGY WILL LIKELY BRING IN SOME CIRRUS FOR THE
AFTERNOON...WHICH WILL FILTER THE SUNSHINE.  BUT THAT SHOULDNT STOP
INSTABILITY FROM BUILDING BETWEEN 500-1000 J/KG...THOUGH NOT SEEING
A TRIGGER OVER THE FORECAST AREA.  LLJ IS PROGGED TO DEVELOP OVER
THE NORTHERN PLAINS IN THE AFTERNOON WHERE THE BULK OF ANY PRECIP
WILL BE GENERATED.  DID LEAVE A SLIGHT CHANCE FOR NORTH-CENTRAL
WISCONSIN FOR THE AFTERNOON IN CASE PRECIP MAKES A RUN INTO NW
WISCONSIN...BUT DID TRIM THEM BACK QUITE A BIT.  HIGHS RETURN TO THE
LOW TO MID 80S.

LONG TERM...SUNDAY NGT THRU NXT SAT. MEAN FLOW ACROSS THE CONUS
FOR MOST OF NXT WEEK TO CONSIST OF A WEST COAST UPR TROF...BROAD
UPR LOW NEAR JAMES BAY AND A SUBTROPICAL UPR RDG OVR THE SE CONUS.
THIS SET-UP WL BRING A SEASONAL POSITIONING OF THE UPR JET RUNNING
ALONG THE U.S.-CANADIAN BORDER WITH PCPN CHCS TIED MAINLY TO A
QUASI-STNRY SFC BNDRY WHICH IS PROGGED TO BE MEANDERING ACROSS THE
SRN GREAT LKS/MIDWEST. TEMPS TO RUN ABV NORMAL UNTIL FURTHER
NOTICE.

CDFNT PUSHES EAST ACROSS MN SUNDAY NGT AND APPROACHES NW WI BY 12Z
MON. HOWEVER...THE MAIN WEATHER FEATURES FOR PCPN DEVELOPMENT WL
BE A COMBINATION OF LOW-LVL WAA...A SHEARED SHRTWV AND THE LEFT
EXIT RGN OF THE UPR JET. THESE FEATURES APR TO COME TOGETHER
ACROSS NRN SECTIONS OF MN AND WI AS WELL AS UPR MI. HAVE RAISED
POPS TO HI CHC IN THE FAR NORTH FOR NOW AND THIS MAY NEED TO BE
RAISED HIGHER IF CURRENT MDL TRENDS ARE CORRECT. PLENTY OF CLDS
AND A S-SW WND WL PROVIDE FOR A MILD NIGHT ACROSS NE WI WITH MIN
TEMPS GENERALLY IN THE MIDDLE 60S.

THE CDFNT WL ONLY BE MAKING SLOW E-SE PROGRESS ACROSS THE UPR MS
VALLEY ON MON AS THERE IS NO SIGNIFICANT PUSH FROM BEHIND (LACK OF
HGT RISES). THEREFORE...PCPN CHCS REMAIN TIED TO WAA...SHRTWV
LOCATION AND ORIENTATION OF THE UPR JET. CURRENT THINKING IS THAT
NRN WI IS THE MOST SUSCEPTIBLE TO ADDL PCPN ESP BY MON AFTERNOON
AS MID-LVL LAPSE RATES STEEPEN AND SHEAR VALUES INCREASE. HAVE
AGAIN PLACED HIGHER POPS OVR THE NORTH WITH LOWEST POPS CLOSER TO
LK MI. MAX TEMPS ON MON WL BE TRICKY AS WARM AIR ALOFT (8H TEMPS
APPROACH +20C) TO BE COUNTERED BY CLDS/PCPN. PREFER TO KEEP TEMPS
A COUPLE OF DEGS BLO GUID WITH MOST AREAS SEEING LWR TO MID 80S.

AS THE CDFNT FINALLY REACHES CNTRL WI MON NGT...FCST PBLMS FOR
PCPN CONT AS UPR LVL FORCING SHIFTS EAST AND THERE IS A REAL
POTENTIAL FOR A MCS TO DVLP OVR THE MIDWEST. THIS SCENARIO WOULD
ROB MSTR INFLOW INTO WI AND MAKE FOR RATHER SPOTTY SHWRS/TSTMS
ACROSS NE WI INSTEAD OF A HEALTHY LINE OF STORMS ALONG THE FNT.
FOR THIS REASON...HAVE DOWNPLAYED POPS TO LOW-END CHC AND WOULD
NOT EXPECT MUCH QPF FROM ANY OF THE SHWRS/TSTMS. CDFNT STILL IN
THE PROCESS OF EXITING CNTRL/E-CNTRL WI TUE MORNING...THUS WL NEED
TO CARRY SOME POPS OVR THE FCST AREA. EXPECT THIS FNT TO SLOW ITS
FORWARD SPEED EVEN MORE TUE AFTERNOON AS IT ENCOUNTERS THE LRG
SUBTROPICAL RDG OVR THE SE CONUS. MAY LINGER A MINIMAL POP FARTHER
NORTH THAN PREV FCST...BUT FOCUS MOST OF THE PCPN IN THE MORNING
HRS. HAVE IGNORED THE LATEST MEX GUID NUMBERS FOR MAX TEMPS SINCE
MORNING CLDS WOULD LIMIT DIURNAL WARMING TO A CERTAIN DEG. LOOK
FOR MOST OF NE WI TO RESIDE IN THE LOWER TO MIDDLE 80S.

OTHER THAN THE CANADIAN WHICH DRIVES THE FNT TO THE OHIO RIVER...
THE REST OF THE MDLS BRING THE CDFNT TO A SCREECHING HALT OVR NRN
IL BY 12Z WED. CONVERGENT FLOW ALONG THE FNT AND A FRONTOGENTICAL
AREA JUST NORTH OF THE BNDRY SHOULD KEEP SHWRS AND TSTMS GOING TUE
NGT INTO WED. MAIN QSTN IS EXACTLY WHERE THE NRN EDGE OF THE PCPN
SHIELD WL SET-UP. DO NOT LIKE TO RUN SLGT CHCS FOR AN EXTENDED
PERIOD OF TIME...THUS HAVE GONE DRY FOR NOW UNDER THE ASSUMPTION
THAT THE FNT WL BE ABLE TO REACH AT LEAST NRN IL BEFORE STALLING.
MAX TEMPS TO AGAIN REACH THE LWR TO MID 80S ON WED UNDER PARTLY
CLDY SKIES. QUASI-STNRY FNT CONTS TO WAFFLE ACROSS NRN/CNTRL IL ON
THU WITH A WEAK AREA OF HI PRES MOVG ACROSS THE WRN GREAT LKS.
MAINTAINED THE DRY FCST WITH TEMPS REMAINING ABT 5 DEGS ABV NORMAL
FOR EARLY AUG.

THE HI PRES SLIDES EAST BY FRI AND ALLOWS THE WNDS TO BECOME MORE
S-SW. BY THIS TIME...THERE APRS TO BE ANOTHER SHRTWV TROF RIDING
THE MEAN FLOW ACROSS THE NRN PLAINS INTO THE UPR MS VALLEY. AS
USUAL...THE MDLS ARE HAVING TIMING ISSUES WITH THE SHRTWV MOVG
THRU THE RELATIVELY FAST NEAR ZONAL FLOW. UNTIL THIS ISSUE BECOMES
MORE CLR...PREFER TO KEEP NE WI DRY ON FRI. EVEN NXT SAT'S FCST IS
MUDDLED AS A WRMFNT ATTEMPTS TO LIFT BACK NORTH AND THE SHRTWV WL
BE SOMEWHERE IN OUR VCNTY. ENUF VARIABLES PRESENT...PLUS THE
INCREASE IN MSTR...TO WARRANT A CHC POP FOR NXT SAT.

AVIATION...LOW CLOUDS/DRIZZLE AND LIGHT SHOWERS WILL LIFT AND EXIT
BY EARLY THIS EVENING...LEAVING A PERIOD OF VFR CONDITIONS FOR SEVERAL
HOURS.  HOWEVER...VERY MOIST BOUNDARY LAYER AND LIGHT WINDS WILL
SUPPORT AREAS OF FOG AFTER MIDNIGHT...WITH FOG BECOMING LOCALLY
DENSE.  BOTH UPSTREAM OBS AND STATISTICAL GUIDANCE SHOW VSBYS AND
CIGS FALLING TO LIFR/VLIFR TERRITORY EARLY SUNDAY MORNING.  THE LOW
VSBYS AND CIGS WILL IMPROVE BY MID-MORNING AND EVOLVE INTO A CU DECK
BY MIDDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 31, 9:37 AM CST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1037 AM CDT SAT JUL 31 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011545-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1037 AM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS TRAVEL CONDITIONS CAN BE EXPECTED AS AREAS OF FOG
DEVELOP AFTER MIDNIGHT. THE FOG MAY BECOME DENSE WITH VISIBILITIES
DROPPING TO A QUARTER OF A MILE OR LESS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FOG SHOULD DISSIPATE QUICKLY SUNDAY MORNING. THERE IS A
CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY NIGHT. THERE
IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS NORTHWEST OF A STURGEON
BAY TO WAUTOMA LINE MONDAY AND MONDAY NIGHT. THE MAIN THREAT WILL
BE DAMAGING WINDS AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

LMZ521-522-541>543-011545-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1037 AM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOR TONIGHT...AREAS OF FOG WILL DEVELOP AFTER MIDNIGHT THAT COULD
REDUCE VISIBILITIES TO LESS THAN A MILE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOG SHOULD BURN OFF QUICKLY SUNDAY MORNING. THERE IS A CHANCE OF
THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY NIGHT. THE POTENTIAL
FOR SEVERE WEATHER WITH THESE STORMS APPEARS LOW AT THIS TIME.

MPC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Vilas

When
August 1, 12:00 AM CST to August 24, 6:00 AM CST
Where
Vilas forecast zone
Reported by
Other Federal Agency
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought, Oneida

When
August 1, 12:00 AM CST to August 24, 6:00 AM CST
Where
Oneida forecast zone
Reported by
Other Federal Agency
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought, Forest

When
August 1, 12:00 AM CST to August 24, 6:00 AM CST
Where
Forest forecast zone
Reported by
Other Federal Agency
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Drought, Florence

When
August 1, 12:00 AM CST to August 24, 6:00 AM CST
Where
Florence forecast zone
Reported by
Other Federal Agency
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257625, 257626, 257629, 257631.